Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Mobile, AL

January 12, 2023Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 12, 2023, 2:32 PM CST for Butler County, Crenshaw County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2023, 2:32 PM CST (20:32 UTC)
Expired
Jan 12, 2023, 3:15 PM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 86 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 10:20 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS54 KMOB 122032
SVRMOB
ALC013-041-122115-
/O.NEW.KMOB.SV.W.0029.230112T2032Z-230112T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
232 PM CST Thu Jan 12 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Alabama...
  Northern Crenshaw County in south central Alabama...

* Until 315 PM CST.

* At 231 PM CST, severe thunderstorms were located along a line
  extending from near Davenport to 7 miles northwest of Greenville,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.


&&

LAT...LON 3184 8618 3183 8620 3184 8687 3196 8683
      3196 8641 3203 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2031Z 261DEG 55KT 3208 8645 3188 8673 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
105 
WWUS54 KMOB 122046
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
246 PM CST Thu Jan 12 2023

ALC013-041-122115-
/O.CON.KMOB.SV.W.0029.000000T0000Z-230112T2115Z/
Butler AL-Crenshaw AL-
246 PM CST Thu Jan 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES...

At 246 PM CST, severe thunderstorms were located along a line
extending from near Sprague to Greenville, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 8618 3183 8620 3184 8662 3196 8655
      3196 8641 3203 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2046Z 272DEG 39KT 3211 8624 3184 8659 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
127 
WWUS54 KMOB 122113
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
313 PM CST Thu Jan 12 2023

ALC013-041-122123-
/O.EXP.KMOB.SV.W.0029.000000T0000Z-230112T2115Z/
Butler AL-Crenshaw AL-
313 PM CST Thu Jan 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHERN CRENSHAW COUNTIES WILL EXPIRE AT 315 PM CST...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.

LAT...LON 3184 8618 3183 8620 3184 8662 3196 8655
      3196 8641 3203 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2113Z 261DEG 55KT 3217 8578 3190 8613 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:55 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 12, 11:55 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023

...New AVIATION, MESOSCALE UPDATE...

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023

VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96

&&

.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023

A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.

The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      41  53  31  55  34  65  50  72 /  10   0   0   0   0   0   0  20
Pensacola   45  54  34  55  37  63  52  71 /  20   0   0   0   0   0   0  10
Destin      48  55  37  56  40  63  52  71 /  40   0   0   0   0   0   0  10
Evergreen   41  50  28  52  27  61  39  68 /  10   0   0   0   0   0   0  10
Waynesboro  38  49  28  52  29  61  44  69 /   0   0   0   0   0   0   0  20
Camden      39  48  28  49  27  59  40  65 /  10   0   0   0   0   0   0  20
Crestview   44  51  30  53  30  61  42  69 /  30   0   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 9 PM CST this evening for ALZ265-266.

FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 9 PM CST this evening for FLZ202-204-
     206.

MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.

     Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jan 12, 1:01 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 S MOUNT VERNON        31.06N 88.02W
01/12/2023                   MOBILE             AL   911 CALL CENTER

            POWER LINES DOWN (POLES SNAPPED) AND DEBRIS
            BLOCKING ROAD, VEHICLE DAMAGE, STRUCTURES
            WITH MISSING ROOFS, AND POSSIBLE MOBILE HOME
            DAMAGE NEAR US 43 AND CEDAR CREEK LANDING RD
            (MOVICO AREA).

&&

JEH
Special weather statement, Jan 12, 1:12 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 PM CST Thu Jan 12 2023

ALZ263>265-122000-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
112 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of west central Mobile
and west central Baldwin Counties through 200 PM CST...

At 112 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Theodore, Spanish Fort,
Grand Bay, Loxley, Stapleton and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama.

&&

LAT...LON 3057 8840 3071 8804 3067 8803 3072 8804
      3072 8803 3068 8803 3080 8785 3079 8774
      3058 8765 3053 8791 3069 8793 3067 8796
      3070 8794 3072 8797 3057 8809 3056 8809
      3056 8808 3050 8810 3044 8840
TIME...MOT...LOC 1912Z 249DEG 40KT 3051 8832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jan 12, 1:21 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Thu Jan 12 2023

ALZ052-053-055-262-122000-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
121 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southern Washington and southeastern Clarke
Counties through 200 PM CST...

At 120 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Deer Park, or 8 miles north of Citronelle,
moving east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Park and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3147 8763 3120 8762 3114 8823 3114 8833
      3113 8833 3113 8838 3125 8839
TIME...MOT...LOC 1920Z 254DEG 51KT 3121 8828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Jan 12, 2:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             2 WNW KOENTON           31.65N 88.29W
01/12/2023  E1.50 INCH       WASHINGTON         AL   EMERGENCY MNGR

            EM SHARED PHOTOS OF LARGE HAIL MEASURING UP
            TO 1.5 INCHES.

&&

JEH
Special weather statement, Jan 12, 2:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
215 PM CST Thu Jan 12 2023

ALZ055-056-059-262-122045-
Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
215 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
northern Baldwin, northwestern Escambia and southwestern Conecuh
Counties through 245 PM CST...

At 215 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Uriah, or 17 miles southwest
of Frisco City, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, Uriah, Castleberry, Repton and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3115 8769 3133 8772 3147 8703 3120 8701
TIME...MOT...LOC 2015Z 261DEG 49KT 3126 8762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Jan 12, 2:30 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     1 SE I65 AND CR 6       31.32N 87.12W
01/12/2023                   CONECUH            AL   PUBLIC

            REPORTS OF ROOF DAMAGE ON SANDCUT RD. EXTENT
            OF DAMAGE UNKNOWN AT THIS TIME.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 10:13 AM CSTSevere Thunderstorm WarningMOBChoctaw47 min
Jan 12, 10:49 AM CSTSevere Thunderstorm WarningMOBChoctaw26 min
Jan 12, 10:56 AM CSTSevere Thunderstorm WarningMOBChoctaw64 min
Jan 12, 11:12 AM CSTSevere Thunderstorm WarningMOBMobile27 min
Jan 12, 11:28 AM CSTTornado WarningMOBWilcox28 min
Jan 12, 11:54 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox66 min
Jan 12, 12:05 PM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington40 min
Jan 12, 12:08 PM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Jan 12, 12:17 PM CSTTornado Warning Tornado observedMOBBaldwin, Mobile43 min
Jan 12, 12:45 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe45 min
Jan 12, 12:58 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox47 min
Jan 12, 1:12 PM CSTSpecial Weather StatementMOBBaldwin48 min
Jan 12, 1:13 PM CSTSpecial Marine WarningMOB47 min
Jan 12, 1:21 PM CSTSpecial Weather StatementMOBWashington39 min
Jan 12, 1:26 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe49 min
Jan 12, 1:42 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox48 min
Jan 12, 1:51 PM CSTTornado WarningMOBConecuh, Covington39 min
Jan 12, 2:06 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Conecuh, Covington, Crenshaw39 min
Jan 12, 2:15 PM CSTSpecial Weather StatementMOBEscambia30 min
Jan 12, 2:36 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBCovington, Crenshaw24 min
Jan 12, 3:11 PM CSTSpecial Marine WarningMOB94 min
Jan 12, 4:32 PM CSTSpecial Marine WarningMOB88 min
Jan 12, 5:56 PM CSTSpecial Marine WarningMOB49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.